Kansas, 2003

Damaging Wind in Kansas, August 10, 2003

August 10, 2003 · NWS DDC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 9, 1:34 PM CST, 12 hours 1 minute earlier.

Area forecast discussion, Aug 9, 1:34 PM CST, 12 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
234 PM CDT SAT AUG 9 2003

DAYS 1-2...

...MAIN FORECAST CHALLENGES WILL BE TSTORM CHANCES AND
TEMPERATURES...

VORT MAX OVER EASTERN MT WILL DROP INTO THE MO VALLEY TOMORROW AND
WILL BRING A WEAK BAROCLINIC ZONE SOUTH THROUGH THE PLAINS. FIGURE
THAT CONVECTION WILL FIRE ALONG THE BOUNDARY TO OUR NORTH AND WILL
MOVE INTO OUR AREA BY AFTERNOON. CANT RULE OUT RANDOM CONVECTION
OVER THE AREA EITHER WITH MODEL SOUNDINGS INDICATING LITTLE OR NO
CAP. WILL BASE POP CAST ON GUIDANCE FROM THE ETAKF WITH POPS
BEGINNING NW AFTER 18Z AND ENDING ACROSS THE SE AFTER 06Z. ALSO
BUMPED VALUES TO ABOVE CLIMO AT 30%.

FOR MONDAY, MODEL SOUNDINGS AND H85 TEMPS INDICATE TEMPS COULD
REACH NEAR 100 FROM DDC SOUTHEAST. FEEL THERE WILL BE LITTLE IN THE
WAY OF CLOUD COVER, SO I WILL LEAN THIS WAY AND WILL ALSO BE WARMER
THAN SOME OF MY SURROUNDING OFFICES.

DAYS 3-7...

SLOW CHANGES TO THE CIRCULATION STATE ARE BEGINNING TO OCCUR AS I
TYPE.  AFTER LAST WEEKS TROPICAL CONVECTION KELVIN WAVE AND
SUBSEQUENT SUBTROPICAL JET EVENT INTO THE SOUTHWESTERN US, DEEP
MOIST TROPICAL THUNDERSTORMS ARE BECOMING MORE CONSOLIDATED OVER THE
WESTERN PACIFIC WARM POOL REGION NEAR 5-10N/140 DEG E.  THE FORMER
HAS CONTRIBUTED TO THE RECENT ENHANCEMENT OF MCS ACTIVITY ACROSS THE
ROCKIES AND PLAINS.  DEEP MOIST ALSO CONVECTION CONTINUES TO PERSIST
ACROSS THE INDIAN OCEAN, THUS GIVING RISE TO AT LEAST 2 AREAS OF
FORCING FROM A TROPICAL HEATING POINT OF VIEW.  THERE IS NO
PROJECTION ONTO A MADDEN-JULIAN OSCILLATION (MJO) AT THIS TIME.  THE
DISTRIBUTION OF TROPICAL SSTS AND THEIR ANOMALIES WILL BE CRUCIAL TO
FUTURE EVENTS.

PARTIALLY AS A RESULT OF THE ABOVE, THERE HAS BEEN BOTH A COLLAPSE
(AT LEAST A WEAKENING)/POLEWARD ENTRAINMENT OF THE
TROPICAL/SUBTROPICAL WESTERLIES DURING THE LAST COUPLE OF WEEKS
(WHICH WERE THE RESULT OF THE MOST RECENT MJO), AND A ROSSBY WAVE
DISPERSION (RWD) EVENT THAT LEAD TO THE FORMATION OF A FULL LATITUDE
TROUGH JUST OF THE NORTH AMERICAN WEST COAST.  THAT WAS THE FIRST
SUCH KIND OF TROUGH FOR AT LEAST THE LAST 4-6 WEEKS.  ALSO RELATED
TO THESE ADJUSTMENTS, AS WELL AS CLIMATOLOGY, A SIGNIFICANT LOBE OF
THE POLAR VORTEX HAS BEEN DEEPENING/INTENSIFYING NORTH OF ALASKA.

FROM THE PERSPECTIVE OF ATMOSPHERIC ANGULAR MOMENTUM (AAM), EASTERLY
UPPER TROPOSPHERIC WIND ANOMALIES HAVE BEEN PROPAGATING POLEWARD
INTO BOTH HEMISPHERES FOR ABOUT THE LAST COUPLE OF MONTHS, AND
(SPEAKING FOR OUR HEMISPHERE) HAVE CONTRIBUTED TO THE ANOMALOUS
STRENGTH OF THE SUBTROPICAL RIDGES, INCLUDING THE ONE OVER THE USA.

NUMERICAL MODEL PERFORMANCE HAS BEEN SUFFERING DURING THE PAST WEEK
AS A RESULT OF THE ABOVE BEHAVIORS.  HOWEVER, THESE VARIABILITIES
ARE GETTING BETTER REPRESENTED IN THEIR INITIAL CONDITIONS.  ALL
THINGS TAKEN INTO ACCOUNT, I WOULD ACTUALLY PREFER THE OUTPUT FROM
THE CDC REFORECAST ENSEMBLE, BASED ON 0000 UTC 9 AUGUST INITIAL
CONDITIONS.  THE GIST IS THAT THE MID/UPPER TROPOSPHERIC RIDGE
ACROSS THE ROCKIES SHOULD MOVE EAST INTO THE EASTERN PART OF THE
COUNTRY BY THE END OF THIS WEEK, WITH THE TROUGH MOVING INTO THE
ROCKIES.  THE LARGEST POSITIVE HEIGHT ANOMALIES SHOULD PASS NORTH OF
MY CWA, BASED ON THE AAM CONSIDERATIONS.

I KEPT MY CWA DRY AND SLOWLY WARMED TEMPERATURES THROUGH THURSDAY.
FOR FRIDAY AND SATURDAY I INTRODUCED CHANCE POPS.  I THINK THERE IS
A REASONABLE POSSIBILITY OF A DEEP-LAYERED MOIST SOUTHERLY FLOW
SITUATION WHICH WOULD FAVOR AT LEAST DIURNALLY DRIVEN
THUNDERSTORMS.  WHETHER OR NOT A CLOSED LOW DEVELOPS FROM THE
CURRENT EASTERN USA TROUGH AND SHIFTS WEST IS UNCLEAR, AND LENDS
ITSELF TO LOW SKILL WITH RESPECT TO PREDICTABILITY BEYOND ABOUT DAY
3.  THE LOCAL 8-10 DAY FORECAST WILL READ NEAR NORMAL TEMPERATURES
AND PRECIPITATION.  COULD SEE A SIGNIFICANT COLD FRONT PASS THROUGH
MY CWA WITH MUCH NEEDED RAINFALL DURING THAT PERIOD (8/17-19).

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 67 97 67 98 / 00 30 30 00
GCK 66 96 66 97 / 10 30 30 00
EHA 69 95 65 97 / 20 20 30 00
LBL 69 96 66 97 / 20 20 30 00
HYS 67 97 69 96 / 00 30 20 00
P28 69 95 69 99 / 00 20 30 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

27/23
Hazardous weather outlook, Aug 9, 4:00 AM CST, 21 hours 35 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS MAY MOVE INTO PORTIONS OF WEST CENTRAL KANSAS LATE
SUNDAY NIGHT, HOWEVER THE MAGNITUDE OF THE THUNDERSTORM ACTIVITY
AND SEVERE WEATHER IS UNCERTAIN AT THIS TIME, SO STAY TUNED TO
FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

UMSCHEID

The radar

The Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 07:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
August 10, 1:35 AM CST
Where
Scott County, 12 mi N of Scott City
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.650, -100.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375117.